Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 186, NWS Birmingham, AL

April 21, 2011Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 21, 2011, 2:09 PM CDT for Sumter County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2011, 2:09 PM CDT (19:09 UTC)
Expired
Apr 21, 2011, 2:45 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Sumter County, AL

What was reported inside it

TimeReportWhereRemark
Apr 21, 2:36 PM CDTTSTM WND DMG1 Ene York, ALTOP OF A TREE BLOWN ONTO US HIGHWAY 11 JUST NORTH OF YORK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WUUS54 KBMX 211909
SVRBMX
ALC119-211945-
/O.NEW.KBMX.SV.W.0186.110421T1909Z-110421T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT THU APR 21 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 245 PM CDT

* AT 207 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES WEST OF
  CUBA...AND MOVING EAST AT 25 MPH. MULTIPLE REPORTS OF TREES DOWN   
  HAVE ALREADY BEEN REPORTED WITH THIS STORM IN MISSISSIPPI.

* LOCATIONS IMPACTED INCLUDE...
  CUBA...YORK...LIVINGSTON...THE UNIVERSITY OF WEST ALABAMA...
  BLUFFPORT...I 20 WELCOME CENTER AT CUBA...BELLAMY AND LILITA.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 1 THROUGH 17...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3260 8840 3265 8810 3238 8808 3237 8842
      3242 8842
TIME...MOT...LOC 1907Z 258DEG 21KT 3243 8857

$$

19
1 follow-up statement
080 
WWUS54 KBMX 211929
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT THU APR 21 2011

ALC119-211945-
/O.CON.KBMX.SV.W.0186.000000T0000Z-110421T1945Z/
SUMTER AL-
229 PM CDT THU APR 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SUMTER
COUNTY UNTIL 245 PM CDT...

AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
YORK...MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING 
WIND DAMAGE IN MISSISSIPPI.

LOCATIONS IMPACTED INCLUDE...
  YORK...LIVINGSTON...THE UNIVERSITY OF WEST ALABAMA...BLUFFPORT...
  LILITA AND BELLAMY.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 1 THROUGH 17...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3260 8840 3265 8810 3238 8808 3237 8842
      3242 8842
TIME...MOT...LOC 1928Z 257DEG 24KT 3250 8832

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:08 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 21, 1:08 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT THU APR 21 2011

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...FAIRLY QUIET ACROSS CENTRAL ALABAMA THIS MORNING
WITH MOST OF THE ACTION TO THE WEST OF THE STATE. LESS INSTABILITY
ACROSS AREA TODAY DUE TO LOWER SURFACE DEWPOINTS. THIS SHOULD HELP
KEEP SEVERE STORMS MAINLY TO THE WEST OF ALABAMA THIS AFTERNOON...
CLOSER TO LOW LEVEL THETA-E AXIS WHICH RUNS FROM NEAR VICKSBURG
MISSISSIPPI TO MOBILE ALABAMA. CONVECTIVE COMPLEX NEAR JACKSON
MISSISSIPPI SHOULD TRACK SOUTHEAST ALONG THETA-E AXIS... AND STAY
PRIMARILY SOUTH OF CENTRAL ALABAMA...BUT NORTHERN EDGE OF STORMS
COULD AFFECT SUMTER TO DALLAS COUNTIES. THERE IS A FAIRLY LARGE
RAIN SHIELD DEVELOPING TO THE NORTH OF THUNDERSTORM COMPLEX...AND
RAIN WILL LIKELY SPREAD INTO WEST ALABAMA. BASED ON PROJECTED PATH
OF STRONGER STORMS...REMOVED MOST OF THE EASTERN COUNTIES FROM THE
FLASH FLOOD WATCH. RAINFALL AMOUNTS OVER THE PAST FEW DAYS
DRAMATICALLY DROP OFF ONCE YOU GET SOUTH OF I-20... AND FELT THERE
WAS NOT MUCH OF A FLASH FLOOD THREAT ACROSS THE SOUTHWEST
COUNTIES...AND UPDATED FLASH FLOOD WATCH TO ONLY INCLUDE WESTERN
COUNTIES ALONG AND NORTH OF I-20.

A SURFACE COLD FRONT IS NEARLY STATIONARY JUST NORTH OF BIRMINGHAM...
AND TEMPERATURES ARE STILL IN THE UPPER 50S ACROSS NORTHERN ONE-
THIRD OF ALABAMA. TEMPERATURE FORECAST WAS UPDATED TO REFLECT
COOLER CONDITIONS NORTH OF I-20.

&&

.AVIATION...18Z TAF DISCUSSION.

AREA OF SHOWERS AND THUNDERSTORMS OVER MISSISSIPPI WILL CONTINUE
ON A SOUTHEASTWARD TRACK THROUGH THE AFTERNOON. THE MAIN LINE OF
CONVECTION WILL PASS WELL SOUTH OF ANY TAF SITES WITH THE ONLY
WEATHER CONCERN BEING THE SHIELD OF SHOWERS NORTH OF THE LINE.
SOME OF THOSE WILL PROGRESS EASTWARD AND POSSIBLY AFFECT TCL AND
BHM OVER THE NEXT FEW HOURS.

BESIDES THE RAIN AREAS...SOUTHERLY FLOW WILL DEVELOP OVERNIGHT
WITH DECENT ENOUGH ISENTROPIC LIFT TO SUPPORT A STRATUS DECK
ACROSS MUCH OF THE AREA. THE LIFT IS A LITTLE BIT WEAKER IN THE
EAST BUT AT LEAST A FEW HOURS OF MVFR CEILINGS ARE EXPECTED AT
THIS TIME. IF CLOUDS DO NOT DEVELOP THEN FOG COULD BECOME AN
ISSUE. SOME GRADUAL LIFTING TO VFR EXPECTED BY LATE MORNING
FRIDAY.

WINDS THIS AFTERNOON AND EARLY EVENING WILL BE MORE VARIABLE WITH
A PREDOMINATE SOUTHEAST TO SOUTH FLOW LATER TONIGHT AND FRIDAY.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: FAYETTE...LAMAR...MARION...PICKENS...TUSCALOOSA...
WALKER...WINSTON.

&&

58/88
Hazardous weather outlook, Apr 21, 10:57 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1057 AM CDT THU APR 21 2011

ALZ011>015-017>050-221557-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1057 AM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANOTHER ROUND OF STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON FOR AREAS ALONG AND SOUTH OF AN ALICEVILLE...TO MARION...TO
SELMA LINE. THE MAIN THREATS WITH ANY OF THESE STORMS WILL BE
STRAIGHT LINE WINDS AND SEVERE HAIL. ADDITIONALLY...LOCALLY HEAVY
RAINFALL IS POSSIBLE ACROSS PORTIONS OF NORTHWEST CENTRAL ALABAMA
TODAY. A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH 7 PM THIS EVENING
FOR AREAS ROUGHLY ALONG AND NORTH OF AN ALICEVILLE...TO TUSCALOOSA
TO CORDOVA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY OR
WEDNESDAY OF NEXT WEEK AHEAD OF A DEVELOPING SURFACE FRONT.
CONFIDENCE IS LOW AT THIS TIME FOR TUESDAY...BUT HAS INCREASED FOR
THE PASSAGE OF THE FRONT ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON DUE TO THE POSSIBILITY OF SEVERE STORMS.

In the hours before

Local storm report, Apr 21, 9:45 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
945 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     5 NNW EDWARDSVILLE      33.77N 85.56W
04/21/2011                   CLEBURNE           AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROAD 61 NEAR CULLMAN LAKE.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:10 PM CDTSpecial Weather StatementBMXMarion50 min
Apr 20, 8:06 PM CDTSevere Thunderstorm WarningBMXLamar39 min
Apr 20, 8:44 PM CDTSevere Thunderstorm WarningBMXLamar, Marion46 min
Apr 20, 8:54 PM CDTFlash Flood WarningBMXLamar3 hr
Apr 20, 9:08 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Winston52 min
Apr 20, 9:36 PM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Pickens, Winston3 hr
Apr 20, 9:54 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more66 min
Apr 20, 10:12 PM CDTFlash Flood WarningBMXFayette, Pickens, Tuscaloosa, Walker, Winston3 hr
Apr 20, 10:13 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter, Tuscaloosa47 min
Apr 20, 10:36 PM CDTSevere Thunderstorm WarningBMXBibb, Blount, Jefferson, Tuscaloosa, Walker54 min
Apr 20, 10:40 PM CDTAreal Flood AdvisoryBMXBlount, Greene, Jefferson, Pickens, Sumter, Tuscaloosa and 1 more3 hr
Apr 20, 11:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Talladega49 min
Apr 20, 11:52 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega3 hr
Apr 20, 11:58 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne, Etowah62 min
Apr 21, 12:12 AM CDTSpecial Weather StatementBMXChambers, Clay, Coosa, Randolph63 min
Apr 21, 12:30 AM CDTFlash Flood WarningBMXLamar, Marion, Pickens3 hr
Apr 21, 12:40 AM CDTSevere Thunderstorm WarningBMXCleburne28 min
Apr 21, 12:50 AM CDTSpecial Weather StatementBMXPickens40 min
Apr 21, 3:03 AM CDTSpecial Weather StatementBMXGreene, Sumter42 min
Apr 21, 7:36 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter65 hr
Apr 21, 8:08 AM CDTAreal Flood WarningBMXLamar36 hr
Apr 21, 9:23 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo5 days
Apr 21, 2:43 PM CDTSpecial Weather StatementBMXGreene, Sumter32 min
Apr 21, 3:24 PM CDTSpecial Weather StatementBMXGreene51 min
Apr 21, 6:13 PM CDTSpecial Weather StatementBMXChilton47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.